Indiana, 2016Damaging Winds in Indiana, June 14 to 15, 2016
June 14 to 15, 2016 · NWS LMK · 13 events in 4 counties and zones
A very warm and moist environment interacted with a stationary boundary across southern Indiana. This sparked a round of strong to severe storms which produced torrential rainfall and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and moist environment interacted with a stationary boundary across southern Indiana. This sparked a round of strong to severe storms which produced torrential rainfall and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 11:55 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 14, 11:55 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1255 PM EDT TUE JUN 14 2016
...Forecast Update...
Issued at 1148 AM EDT Tue Jun 14 2016
Given temperature trends this morning, and the fact that BWG made it
all the way to 96 yesterday, decided to bump afternoon highs up 1-3
degrees generally along and west of I-65 despite expected cloud and
thunderstorm development. With oppressive dew points in the lower
and middle 70s, western portions of central Kentucky will see heat
index readings of 99-104 this afternoon, just shy of advisory level.
Precipitable water values are already in the 1.5 to 1.8 inch range,
and may rise above 2 inches this afternoon. This combined with K
Index in the mid and upper 30s as well as expected slow forward
motion of storms, torrential downpours will be possible. So, we
added heavy rain wording to the grids with the storms this afternoon.
.SHORT TERM (Now through Wednesday)...
Issued at 245 AM EDT Tue Jun 14 2016
A very moist airmass is poised to move into the region today. Model
precipitable waters seem high, they are showing record values for
the data according to the SPC sounding climatology. A look at 00Z
observed soundings show they are a little high, but fairly close,
with values near 2 inches just to our west. Convective temperatures
should get reached around lunchtime west of I-65 and a general
southwest to northeast flow should allow those storms to spread into
the rest of the forecast area later in the afternoon. Given the
moist airmass in place, today's storms will be heavy rain-ers. Wind
field is not too impressive for the threat for stronger winds and
freezing levels are fairly high.
High temperatures look to be short-circuited by the storms that
develop, but in general most places should at least briefly get into
the lower 90s. Tonight, lingering boundaries in that moist airmass
will mean continued isolated to widely-scattered storm coverage.
Wednesday we are just a little bit drier, but with the ridge aloft
flattening out and a vortmax crossing the area, we should see good
coverage of storms again. Forecast soundings show a little bit
stronger winds aloft, but more unidirectional, from the west
northwest. This should result in faster storm motions. Convective
temperatures are a little lower, so timing of new storms could be
late morning and then through the afternoon hours. The main threat
should be torrential rainfall reducing visibilities as well as gusty
winds. Freezing levels remain fairly high, but if storms can get
organized we could see some small hail. Highs should be a little
cooler than today, given earlier cloud cover, but it still will feel
pretty warm with the higher dewpoint air over us.
.LONG TERM (Wednesday Night through Monday)...
Issued at 300 AM EDT Tue Jun 14 2016
Flow aloft becomes more northwesterly Wednesday night, allowing our
deeper moisture to start heading east. Surface dewpoints will stay
up some to make Thursday a muggy day. During the day Thursday, a
stronger trough will move south across the Great Lakes and into
Ohio. The GFS solution paints a wide area of light precip ahead of
this trough, whereas the NAM looks more realistic, with a band of
storms developing across south central KY with peak heating. The
question mark will be how fast that trough gets close to our region,
as the ECMWF/GEM both keep it north enough to miss out on peak
heating Thursday afternoon. Merging this uncertainty with less
moisture in the area, will go with slight chances east of SDF/BWG
and low-end chances over the Bluegrass and Lake Cumberland regions.
Beyond any lingering light rain chances Thursday night, we should
stay dry through the weekend. Monday, the latest GFS is hinting at
another cool front moving into the northern area. The GEM is a
little slower with this feature and the Euro has not come in as of
this writing. A blended model solution gives slight rain chances
across our southern Indiana counties, and that seems reasonable this
far out.
&&
.AVIATION (18Z TAF Update)...
Issued at 1255 PM EDT Tue Jun 14 2016
A very moist air mass combined with daytime heating and a nearby
surface boundary will promote scattered to numerous showers and
storms across central Kentucky this afternoon. The highest coverage
of storms looks to impact SDF and BWG. Storms will be capable of
producing torrential downpours and locally gusty winds. At LEX, the
environment isn't as supportive so will hold off on prevailing in
the TAF for now.
Storm coverage will wane with loss of daytime heating, so ending
around 00-02z giving way to mostly clear skies overnight. Depending
on how rainfall plays out, there could be fog or stratus form at the
TAF sites. Statistical guidance points to this happening at BWG the
most.
For Wednesday, expect generally southerly to southwesterly flow and
a greater chance of storms during the late morning into the
afternoon.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Update.........13
Short Term.....RJS
Long Term......RJS
Aviation.......ZT
Hazardous weather outlook, Jun 14, 10:54 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1154 AM EDT TUE JUN 14 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151600-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1154 AM EDT TUE JUN 14 2016 /1054 AM CDT TUE JUN 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED STORMS ARE EXPECTED THIS AFTERNOON, WITH LOCALLY
TORRENTIAL RAIN IN THE STRONGER STORMS. MINOR PONDING ON ROADWAYS
AND IN AREAS WITH POOR DRAINAGE IS POSSIBLE. THE HEAVIEST STORMS
MAY PRODUCE SOME GUSTY WINDS AS WELL.
HEAT INDEX VALUES WILL PEAK IN THE 99 TO 104 DEGREE RANGE THIS
AFTERNOON...ESPECIALLY WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE FORECAST WEDNESDAY. SEVERE THUNDERSTORMS WILL
BE POSSIBLE...CAPABLE OF LOCALLY DAMAGING WINDS...SMALL HAIL...AND
TORRENTIAL RAINFALL.
WIDELY SCATTERED STORMS ARE FORECAST THURSDAY...MAINLY OVER THE
BLUEGRASS AND LAKE CUMBERLAND REGIONS. THESE STORMS MAY PRODUCE
BRIEF HEAVY RAIN...GUSTY WINDS...AND HAIL.
HEAT INDEX VALUES ON WEDNESDAY AND THURSDAY WILL RANGE FROM 95 TO
NEAR 105 DURING EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE INVITED TO REPORT INSTANCES OF FLOODING OR SEVERE
WEATHER THROUGH THURSDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
13
In the hours before
Special weather statement, Jun 14, 12:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM CDT TUE JUN 14 2016
KYZ026-141815-
OHIO-
1249 PM CDT TUE JUN 14 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OHIO
COUNTY...
AT 1248 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LIVERMORE TO NEAR CENTRAL CITY...AND MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS 40 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...BEAVER DAM...CENTERTOWN...MCHENRY...ROCKPORT...SANDEFUR
CROSSING...NINETEEN...HEFLIN...COFFMAN AND TAFFY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
3749 8712 3748 8711 3756 8704 3760 8699
3763 8691 3737 8675 3725 8695 3726 8696
3726 8697 3727 8698 3732 8699 3736 8703
3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1748Z 244DEG 31KT 3752 8717 3728 8702
ZTSpecial weather statement, Jun 14, 12:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT TUE JUN 14 2016
INZ090-091-KYZ025-141830-
FLOYD-HARRISON-MEADE-
155 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...SOUTH CENTRAL
FLOYD AND NORTHEASTERN MEADE COUNTIES...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRANDENBURG...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS 40 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CORYDON...LANESVILLE...ELIZABETH...NEW MIDDLETOWN...LACONIA...NEW
AMSTERDAM...CENTRAL...LOTTICK CORNER...CEDAR FLAT AND DOGWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3797 8609 3812 8633 3830 8615 3821 8591
TIME...MOT...LOC 1753Z 223DEG 30KT 3810 8615
ZT
Thunderstorm Wind, Harrison
- When
- June 14, 1:15 PM EST
- Where
- Harrison County, 1.24 mi NNW of Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.235, -86.132
The public reported that windows were blown out of the Walmart store in Corydon.
Thunderstorm Wind, Washington
- When
- June 14, 2:40 PM EST
- Where
- Washington County, 0.54 mi E of Hitchcock Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.630, -86.160
Local law enforcement reported trees down.
Thunderstorm Wind, Dubois
- When
- June 14, 2:48 PM EST
- Where
- Dubois County, 0.69 mi N of Mentor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -86.720
Trees were reported down in the area.
Thunderstorm Wind, Orange
- When
- June 15, 11:35 AM EST
- Where
- Orange County, 0.69 mi N of Orleans Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -86.450
Local broadcast media reported trees down in the area.
Thunderstorm Wind, Washington
- When
- June 15, 11:46 AM EST
- Where
- Washington County, 0.54 mi E of Campbellsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.650, -86.260
Local broadcast media reported trees down in the area.
Thunderstorm Wind, Washington
- When
- June 15, 11:46 AM EST
- Where
- Washington County, 0.63 mi NE of Campbellsburg to 0.83 mi NE of Campbellsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.656, -86.261
State officials reported trees down on powerlines on North Sycamore Street. This resulted in power outages.
Thunderstorm Wind, Orange
- When
- June 15, 4:20 PM EST
- Where
- Orange County, 1.52 mi WNW of Prospect
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.591, -86.644
Trees were reported down near Highway 1040 and 150 North.
Thunderstorm Wind, Orange
- When
- June 15, 4:29 PM EST
- Where
- Orange County, Prospect
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -86.620
The Orange County emergency manager reported trees down blocking portions of US 150 westbound.
Thunderstorm Wind, Orange
- When
- June 15, 4:30 PM EST
- Where
- Orange County, 0.69 mi S of West Baden Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -86.620
The Orange County emergency manager reported 170 people lost power for approximately 2 to 3 hours due to trees down on power lines. Some lines and power poles were broken.
Thunderstorm Wind, Orange
- When
- June 15, 4:35 PM EST
- Where
- Orange County, 0.54 mi W of Abydel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.570, -86.560
Trees were reported down in the area.
Thunderstorm Wind, Dubois
- When
- June 15, 5:42 PM EST
- Where
- Dubois County, 3 mi SW of Kellerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.450, -86.870
Broadcast media reported trees down in the area.
Thunderstorm Wind, Dubois
- When
- June 15, 5:48 PM EST
- Where
- Dubois County, 0.69 mi S of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.390, -86.930
The Dubois COunty emergency manager reported trees and power poles down.
Thunderstorm Wind, Dubois
- When
- June 15, 5:50 PM EST
- Where
- Dubois County, 2.28 mi NE of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.423, -86.900
The Dubois County emergency manager reported trees down blocking the road near the intersection of East County Road 300 North and North Kellerville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630733, 630734, 630735, 630736, 630737, 630738, 630739, 630740, 630741, 630745, 630743, 630742, 630744.